Tornadoes · United States · Oklahoma · 2008

EF1 tornado, Lacey to Hennessey, Oklahoma, May 24, 2008

From Lacey to Hennessey, this EF1 tornado ran 2.0 miles across Kingfisher County on May 24, 2008, touching down at 2:27 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 24, 2008
Touchdown
2:27 PM CDT (19:27 UTC)
Lifted
2:39 PM CDT (19:39 UTC)
On the ground
12 minutes
Path length
2.0 miles (3.2 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Kingfisher County
Touchdown point
36.123, -98.103
Lift-off point
36.124, -98.067
Record number
0805241327-01

What the Weather Service recorded

An outflow boundary from overnight thunderstorms was located over parts of northern Oklahoma, roughly from southern Alfalfa county to northern Lincoln county. Convergence along this boundary and afternoon heating allowed thunderstorms to develop during the mid afternoon near and north of the outflow boundary. The most intense thunderstorms developed along the boundary, with less intense thunderstorms just to the north. The supercell thunderstorms that developed along the boundary moved very slowly east. Numerous tornadoes, at least eight in all, were reported with the thunderstorms. Some damage was reported with the tornadoes, although most remained unpopulated areas. The supercells moved east, with other thunderstorms back-building to the west. Large hail eventually became the main threat through the evening hours. Monetary damages were estimated.

The tornado touched down in an open field before damaging farm buildings at the Seaboard Foods Pig Farm. The tornado continued east-southeast, damaging some trees and a trailer before lifting. Monetary damages were not available.

The tornado developed and crossed Highway 132, doing minor damage to grain silos. The tornado continue NE towards an abandoned farm. The roof of the house was removed and windows were broken. A large tree was uprooted at the farm and most of the trees had snapped trunks. After hitting the farm, the tornado crossed county road EW060 and snapped power poles. The tornado continued northeast, doing damage to tree limbs and flattening wheat near county road NS281. Monetary damages were not available.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 24, 1:59 AM CDT, 12 hours 28 minutes earlier.

Area forecast discussion, May 24, 1:59 AM CDT, 12 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
159 AM CDT SAT MAY 24 2008

.DISCUSSION...
A LINE OF STRONG THUNDERSTORMS OVER NORTHWEST OKLAHOMA WILL
GRADUALLY WEAKEN AS IT TRACKS EAST THROUGH THE EARLY MORNING
HOURS. AS FOR LATER TODAY... THE LATE AFTERNOON CONVECTION WILL
BE SOMEWHAT DEPENDENT ON STRENGTH AND LOCATION OF BOUNDARIES AND
THE FRONT OVER WESTERN OKLAHOMA. MODELS INDICATE THE FRONT WILL
BECOME VERY DIFFUSE BY LATE AFTERNOON. WE WILL CONTINUE LOW
CHANCES FOR STORMS FOR LATE THIS AFTERNOON AND TONIGHT...WITH
SLIGHTLY HIGHER CHANCES ACROSS PARTS OF NORTHERN OKLAHOMA... WHERE
THE UPPER FLOW WILL BE A LITTLE STRONGER. A FEW STORMS WILL
CONTINUE TO BE POSSIBLE ACROSS NORTHERN OKLAHOMA SUNDAY NIGHT AND
INTO MONDAY. A COLD FRONT MOVING ACROSS THE AREA ON TUESDAY WILL
EXPAND THE CHANCE OF STORMS INTO THE CENTRAL AND SOUTHERN PART OF
THE CWA. THE GFS PULLS IN QUITE A BIT COOLER AIR IN BEHIND THE
FRONT ON WEDNESDAY... WITH TEMPERATURES SEVERAL DEGREES LOWER THAN
PREVIOUS RUNS. ATTM... WE WILL TREND TEMPERATURES LOWER FROM THE
PRIOR FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  90  71  91  71 /  20  20  10  10
HOBART OK         93  70  93  70 /  20  20  10  10
WICHITA FALLS TX  95  73  94  71 /  10  10  10  10
GAGE OK           91  63  94  70 /  20  20  10  20
PONCA CITY OK     89  71  90  72 /  40  20  10  20
DURANT OK         92  73  95  72 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/32
Hazardous weather outlook, May 24, 11:55 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT MAY 24 2008

OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT FRI MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT
ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE AREA BETWEEN ALVA...ALTUS...GUTHRIE AND CHANDLER

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 3 PM.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...A FEW TORNADOES AND WIND GUSTS TO 70
MPH.

RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PREPARE FOR
ACTIVATION LATE THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
THE OUTFLOW BOUNDARY FROM THUNDERSTORMS LAST NIGHT WILL LIKELY
EXTEND FROM NEAR CHANDLER TO FAIRVIEW THIS AFTERNOON. THIS BOUNDARY
MAY DRIFT SLOWLY NORTH. SOUTH OF THIS BOUNDARY THERE IS
SUBSTANTIALLY MORE BOUNDARY LAYER MOISTURE AND SUNSHINE. CONVECTIVE
INHIBITION IS EXPECTED TO BE SUFFICIENTLY LOW FOR THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS THAT DEVELOP NEAR THIS BOUNDARY WILL BE
IN A REGION OF STRONG LOW-LEVEL CONVERGENCE WITH FAVORABLE VEERING
WINDS ALOFT. THUNDERSTORMS IN THIS PART OF NORTH CENTRAL OKLAHOMA
MAY PRODUCE TORNADOES AND ASSOCIATED VERY LARGE HAIL.

A STATIONARY FRONT WILL BE PRESENT THROUGH THE DAY IN THE ZONE
BETWEEN ALVA AND ALTUS. CONVERGENCE HERE WILL BE LESS THAN THAT IN
NORTH CENTRAL OKLAHOMA. INSTABILITY WILL BECOME HIGH THIS AFTERNOON
AND THE BOUNDARY MAY PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE
MAIN SEVERE THREAT IN THIS AREA IS LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SUNDAY AND MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN TEXAS
PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE DRYLINE
TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A CHANCE OF
SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA EACH
AFTERNOON AND EVENING THROUGH MEMORIAL DAY.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

In the hours before

Local storm report, May 24, 11:41 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1141 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SW SHATTUCK             36.28N 99.88W
05/23/2008  E1.75 INCH       ELLIS              OK   FIRE DEPT/RESCUE

            NICKEL TO GOLFBALL HAIL

0655 PM     HAIL             6 S LAVERNE             36.62N 99.90W
05/23/2008  E1.75 INCH       HARPER             OK   TRAINED SPOTTER

0700 PM     HAIL             LAVERNE                 36.71N 99.90W
05/23/2008  E1.00 INCH       HARPER             OK   CO-OP OBSERVER

0715 PM     HAIL             13 N SHATTUCK           36.46N 99.88W
05/23/2008  E2.75 INCH       ELLIS              OK   FIRE DEPT/RESCUE

0803 PM     HAIL             8 SE SELMAN             36.72N 99.39W
05/23/2008  E1.50 INCH       HARPER             OK   AMATEUR RADIO

            7 SOUTH OF HWYS 34/64 JUNCTION

0810 PM     TORNADO          9 NE FORT SUPPLY        36.66N 99.46W
05/23/2008                   HARPER             OK   LAW ENFORCEMENT

            THREE HOUSES WERE COMPLETELY DESTROYED. THERE WERE NO
            INJURIES FROM ANY OF OCCUPENTS OF THE HOMES.

0815 PM     HAIL             LAVERNE                 36.71N 99.90W
05/23/2008  E0.88 INCH       HARPER             OK   CO-OP OBSERVER

1008 PM     HAIL             LAVERNE                 36.71N 99.90W
05/23/2008  E0.88 INCH       HARPER             OK   CO-OP OBSERVER

1127 PM     HAIL             3 S SHATTUCK            36.23N 99.88W
05/23/2008  E1.00 INCH       ELLIS              OK   EMERGENCY MNGR

1135 PM     HAIL             1 N ARNETT              36.15N 99.77W
05/23/2008  E1.25 INCH       ELLIS              OK   EMERGENCY MNGR

1135 PM     HAIL             1 W ARNETT              36.14N 99.79W
05/23/2008  E1.00 INCH       ELLIS              OK   EMERGENCY MNGR

1145 PM     HAIL             6 NE ARNETT             36.20N 99.69W
05/23/2008  E0.88 INCH       ELLIS              OK   EMERGENCY MNGR

1212 AM     HAIL             WOODWARD                36.43N 99.39W
05/24/2008  E1.00 INCH       WOODWARD           OK   TRAINED SPOTTER

1240 AM     HAIL             8 SE SHARON             36.19N 99.24W
05/24/2008  E0.75 INCH       WOODWARD           OK   EMERGENCY MNGR

            NEAR WOODWARD/DEWEY COUNTY LINE

&&

JPIKE
Special weather statement, May 24, 12:07 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1207 PM CDT SAT MAY 24 2008

OKZ011-241715-
MAJOR OK-
1207 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ISABELLA AT 1207 PM CDT...
MOVING NORTHEAST AT 23 MPH.

WR
Special weather statement, May 24, 12:37 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1237 PM CDT SAT MAY 24 2008

OKZ006-011-012-241745-
GARFIELD OK-ALFALFA OK-MAJOR OK-
1237 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD AND MAJOR
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER RINGWOOD AT 1237 PM CDT. THE
STORM WAS NEARLY STATIONARY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ALFALFA...GARFIELD AND MAJOR COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR
Special weather statement, May 24, 1:02 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
102 PM CDT SAT MAY 24 2008

OKZ007-012-241830-
GARFIELD OK-GRANT OK-
102 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND GRANT COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF CARRIER AT 102 PM
CDT...MOVING NORTHEAST AT 19 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD AND GRANT COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Special weather statement, May 24, 1:26 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
126 PM CDT SAT MAY 24 2008

OKZ011-012-241845-
GARFIELD OK-MAJOR OK-
126 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND MAJOR COUNTIES.

A THUNDERSTORM WITH OCCASIONAL LOW-LEVEL ROTATION WAS
CEWNTERED 3 MILES NORTHWEST OF LAHOMA AT 126 PM CDT...MOVING
NORTHEAST AT 19 MPH. THIS STORM IS INTENSIFYING IN AN ENVIRONMENT
FAVORABLE FOR SUPERCELL DEVELOPMENT AND POSSIBLE TORNADO FORMATION.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD AND AND FAR EASTERN MAJOR COUNTIES... AND
ESPECIALLY IN AREAS WEST THROUGH NORTH OF ENID... SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Special weather statement, May 24, 1:51 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
151 PM CDT SAT MAY 24 2008

OKZ012-018-241915-
KINGFISHER OK-GARFIELD OK-
151 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND KINGFISHER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF LACEY AT 151 PM
CDT...MOVING NORTHEAST AT 32 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD AND KINGFISHER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

7.5 hours before the tornado, 77 km from the path. May 24, 2008.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1787 joules per kilogram, CIN -91, lifted condensation level 587 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 225 square meters per square second, 0 to 6 km bulk shear 52 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-91 J/kg
Surface CAPE
183 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

The surface observations

Vance Afb/Enid (END), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Vance AFB radar (KVNX), 69 km away, was scanning. The volume nearest the touchdown began at 19:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 24, 2008

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 242:45 PM CDTEF2Kingfisher, OK3.0220
May 243:07 PM CDTEF0Garfield, OK2.015$5,000
May 243:45 PM CDTEF0Garfield, OK0.120$10,000
May 244:10 PM CDTEF0Garfield, OK1.0100$20,000
May 244:21 PM CDTEF2Garfield, OK10.01,600
May 244:04 PM MDTEF0Ziebach, SD0.010
May 244:11 PM MDTEF0Ziebach, SD0.010
May 244:11 PM MDTEF0Ziebach, SD0.010
May 245:17 PM CDTEF1Garfield, OK1.080
May 244:18 PM MDTEF0Dewey, SD0.120
May 244:21 PM MDTEF0Dewey, SD0.120
May 244:22 PM MDTEF0Dewey, SD0.120
May 244:24 PM MDTEF0Dewey, SD2.6400
May 245:53 PM CDTEF0Garfield, OK1.31,100
May 246:02 PM CDTEF0Logan, OK1.0100
May 246:03 PM CDTEF0Logan, OK1.050
May 247:38 PM CDTEF0Dickey, ND4.050$10,000
May 247:50 PM CDTEF0Dickey, ND5.6100$10,000
May 247:59 PM CDTEF0Dickey, ND7.9100$10,000
May 248:10 PM CDTEF1Morton, ND5.575$200,000
May 248:20 PM CDTEF0Ransom, ND0.225
May 248:24 PM CDTEF0Morton, ND2.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.